Alert archive / Utah / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 8, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 11, 2025, 1:47 PM MDT for Box Elder County, Cache County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2025, 1:47 PM MDT (19:47 UTC)
- Expired
- May 11, 2025, 2:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Box Elder County, UT, Cache County, UT
The radar
The Salt Lake City radar (KMTX), 40 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 1:12 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 3436 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:12 AM MDT, 9 hours 35 minutes earlier.
Area forecast discussion, May 11, 4:12 AM MDT, 9 hours 35 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
412 AM MDT Sun May 11 2025
.SYNOPSIS...Very mild conditions persist into early next week, with
increasingly gusty winds as a deep system approaches. A strong
cold front associated with this system will pass through the
region late Monday evening into early Wednesday, ushering in a
period of cooler and more unsettled weather.
&&
.SHORT TERM (Through 12Z/6AM Tuesday)...Early Sunday morning mid
level water vapor loop per GOES-W shows the axis of a potent
ridge shifting further east over the Rockies. With the ridge in
close proximity, analyzed H7 temperatures fall in the +8C to +11C
range, which for KSLC observed upper air climatology would fall in
the 90th percentile to max range. As such, overnight temperatures
remain quite mild across the region, with morning lows roughly
15F to 25F above climatological normal. This is particularly true
across areas of northern Utah where winds haven't really relaxed
and the boundary layer in turn hasn't decoupled, precluding more
effective radiational cooling. Nudged forecast low temps upwards
accordingly with most guidance seemingly a bit too cool overall.
Additionally have noted some weak isolated high-based showers
across northern Utah which have resulted in some strong wind
gusts, including an observation to 59 mph at KLGU just prior to
3:00 AM.
Moving into Sunday conditions will be a bit more active. The
ridge axis will continue to flatten some and shift a bit out of
the area ahead of a strong trough deepening through the PacNW. A
tightening gradient ahead of the approaching trough and departing
low will result in increasing deep layer south/southwesterly flow,
and in turn increasing surface gusts. Guidance has continued to
back off ever so slightly on afternoon magnitudes, and while a few
gusts greater than 45 mph will be possible, it does not appear to
be for a long enough time window or across a wide enough area to
necessitate Wind Advisory issuance.
Outside of the synoptic winds, a subtle impulse ahead of the main
trough will result in increased moisture and forcing for ascent
across northern Utah and eastern Utah north of the I-70 corridor
Sunday afternoon into Sunday evening. With the moisture more
mid/high-based in nature, any associated convection will also be
more high-based in nature. Steep lapse rates given destabilization
in the very warm airmass in combination with limited low level
moisture will yield pockets of DCAPE near or above 1000 J/kg.
With deep layer shear around 20-35 kts, a few more slightly
organized convective cells will be possible. Strong microburst
winds would be the most likely threat, but lightning and some
small hail will also be possible. Coverage of activity will begin
to wane through the evening hours.
For Monday, the trough will continue to deepen across the western
CONUS and inch closer to the local forecast region. The gradient
will further tighten, and in turn wind gusts will generally
increase during the day given strong mixing to the surface. In
contrast to Sunday, model guidance as ticked upward slightly for
Monday's wind gust potential. Generally, expect widespread wind
gusts in the 25-40 mph range across almost the entirety of the
forecast area. As is typical though, a stronger corridor of H7
winds atop portions western Utah will lead to a higher gust
potential, with favorable odds for gusts in the 45-55 mph range
through the daytime. Given the increasingly favorable odds, went
ahead and issued a Wind Advisory for portions of the west Desert
for Monday late morning through the evening. Did not quite have
the confidence to issue a broader more expansive headline, though
depending on further trends, certainly wouldn't rule it out.
.LONG TERM (After 12Z/6AM Tuesday)...Although precise timing of a
baroclinc zone associated with an incoming longwave trough is
uncertain, it will likely be positioned somewhere over northern
Utah early Tuesday. Ensembles are in good agreement on that, which
will end the stretch of strong south to southwest winds
throughout southwest Wyoming and northern Utah. Further south and
east, ahead of the boundary, similar dry and windy conditions will
continue.
The longwave trough will bring strong forcing and sufficient
moisture for precipitation to become likely near and behind the
cold front. Precipitation will continue through much of Wednesday
as the trough axis tracks through. There will be strong cold air
advection, with temperatures cooling more than 20F for southwest
Wyoming and much of Utah from Monday to Tuesday. As the front
tracks southeast, there will be decreases of more than 10F from
Tuesday to Wednesday for southern and eastern Utah. Precipitation
totals are trending downward, with models bringing less moisture
with the storm system. Most precipitation will be in northern
Utah, with valley rainfall from 0.1-0.4". Snow levels will lower
to around 6500 feet Wednesday, with mountain snow accumulation of
1-4" with locally higher totals.
A ridge will track into the eastern Pacific later in the week,
with southwest Wyoming and Utah in a northwest synoptic flow
between the ridge and exiting trough. Conditions Thursday will be
drier, but a trailing shortwave will allow for showers for
southwest Wyoming and northern Utah, primarily mountain showers,
with snow by around 7500 feet.
Ensembles are in good agreement that ridging will stay to the
west into the weekend. That will keep a good storm track for
southwest Wyoming and at least northern Utah. Ensemble members are
in good agreement on stronger longwave trough tracking into the
west during the weekend, which would bring enhanced winds ahead of
it, followed by a cold front and precipitation.
&&
.AVIATION...KSLC...Enhanced south winds will prevail through the TAF
period. Winds will increase through the morning, peak from
roughly 18-00Z, then decrease some, but stay enhanced through the
evening. Wind gusts will commonly be around 35 knots from 18-00Z.
Isolated showers will not likely bring precipitation, but could
bring gusty, erratic outflow winds from 18-00Z. Scattered to
broken clouds in VFR range are likely much of the day, with fewer
clouds after 00Z.
REST OF UTAH AND SOUTHWEST WYOMING...South to southwest winds
will be enhanced throughout, with gusts ranging from around 25-40
knots much of the TAF period. Isolated to scattered showers for
southwest Wyoming and northern Utah from 18-00Z will be capable of
gusty, erratic outflow winds. Scattered to broken clouds in VFR
range will prevail for southwest Wyoming and northern Utah, with
mostly clear conditions for southern Utah.
&&
.FIRE WEATHER...A potent ridge of high pressure will gradually shift
out of the region into early next week as a strong trough of low
pressure begins to sink into the region. This will result in mild
and dry conditions, with afternoon RH values in the high single
digits to mid teens until a cold front passes late Monday evening
to early Wednesday morning. Additionally, winds ahead of this
system and associated front will be quite gusty, especially during
the day. Frequent wind gusts to or in excess of 40 mph are
expected, especially across the west Desert region and western
Utah valleys. Isolated to scattered showers/thunderstorms will be
possible across northern Utah Sunday afternoon, bringing the
threat of strong and erratic mostly dry microburst style winds. A
strong cold front will start to advance into northwest Utah by
late Monday evening, progressing southeastward thereafter on
through Tuesday into early Wednesday morning. This will bring an
abrupt wind shift, unsettled conditions, and the onset of a much
cooler airmass. An unsettled pattern looks to remain on through
much the week thereafter.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from 9 AM Monday to midnight MDT Monday night for
UTZ115-122.
WY...None.
&&
SHORT TERM...Warthen
LONG TERM...Wilson
AVIATION...Wilson
FIRE WEATHER...Warthen
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Local storm report, May 11, 1:24 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
124 PM MDT Sun May 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM Tstm Wnd Gst 11 E Lakeside 41.22N 112.67W
05/11/2025 M59 MPH Box Elder UT Mesonet
Mesonet station UP068 Marsh.
&&
CRKLocal storm report, May 11, 1:34 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
134 PM MDT Sun May 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM Tstm Wnd Gst 15 W West Warren 41.26N 112.44W
05/11/2025 M64 MPH Box Elder UT Mesonet
Mesonet station PC492 Radar.
&&
CRKLocal storm report, May 11, 1:36 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
136 PM MDT Sun May 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM Tstm Wnd Dmg 4 E Heber City 40.49N 111.33W
05/11/2025 Wasatch UT Public
Intense wind blowing trees, breaking tree
parts, damaging household parts outside.
&&
CRKSpecial weather statement, May 11, 1:38 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
138 PM MDT Sun May 11 2025
UTZ112>114-112030-
Western Uinta Basin UT-Wasatch Plateau/Book Cliffs UT-
Western Uinta Mountains UT-
138 PM MDT Sun May 11 2025
...A strong thunderstorm will impact portions of Wasatch and western
Duchesne Counties through 230 PM MDT
...
At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tabiona, or 26 miles northwest of Duchesne, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Duchesne, Tabiona, Starvation Reservoir, Fruitland, Strawberry
Reservoir, Talmage, Utahn, Bridgeland, and Hanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northern Utah.
&&
LAT...LON 4016 11022 3991 11101 4022 11128 4024 11126
4029 11131 4028 11133 4034 11138 4036 11137
4073 11074
TIME...MOT...LOC 1938Z 225DEG 28KT 4045 11075
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JACLocal storm report, May 11, 1:44 PM MDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
144 PM MDT Sun May 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Tstm Wnd Gst 12 W Knolls 40.73N 113.50W
05/11/2025 M68 MPH Tooele UT Mesonet
Mesonet station UT33 I-80 at MP 29.
&&
CRKLocal storm report, May 11, 1:47 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
147 PM MDT Sun May 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Tstm Wnd Gst 11 W Hooper 41.15N 112.33W
05/11/2025 M72 MPH Weber UT Mesonet
Mesonet station FREUT Fremont Island -
Miller Hill.
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:14 PM MDT | Special Weather Statement | SLC | 46 min | |
| May 11, 1:40 AM MDT | Wind Advisory | SLC | Beaver, Box Elder, Cache, Davis, Iron, Juab and 6 more | 46 hr |
| May 11, 12:04 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 26 min |
| May 11, 12:26 PM MDT | Special Weather Statement | SLC | Duchesne | 49 min |
| May 11, 12:29 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 46 min |
| May 11, 12:37 PM MDT | Special Weather Statement | SLC | Tooele | 38 min |
| May 11, 12:45 PM MDT | Special Weather Statement | SLC | Juab | 45 min |
| May 11, 12:56 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele, Weber | 34 min |
| May 11, 12:59 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 31 min |
| May 11, 1:09 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache | 36 min |
| May 11, 1:25 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Salt Lake, Weber | 35 min |
| May 11, 1:38 PM MDT | Special Weather Statement | SLC | Duchesne, Wasatch | 52 min |
| May 11, 1:44 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 31 min |
| May 11, 1:54 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 16 min |
| May 11, 2:00 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Davis, Morgan, Rich, Salt Lake and 4 more | 45 min |
| May 11, 2:10 PM MDT | Special Weather Statement | SLC | Davis, Tooele | 50 min |
| May 11, 2:20 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 55 min |
| May 11, 2:29 PM MDT | Special Weather Statement | SLC | Duchesne, Summit, Wasatch | 61 min |
| May 11, 2:38 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele, Utah | 37 min |
| May 11, 2:44 PM MDT | Special Weather Statement | SLC | Carbon, Sanpete | 46 min |
| May 11, 2:45 PM MDT | Severe Thunderstorm Warning | SLC | Cache, Morgan, Rich, Summit, Weber | 30 min |
| May 11, 3:14 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Morgan, Salt Lake, Tooele, Weber | 46 min |
| May 11, 3:19 PM MDT | Special Weather Statement | SLC | Rich | 56 min |
| May 11, 3:27 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 33 min |
| May 11, 3:30 PM MDT | Special Weather Statement | SLC | Duchesne, Summit, Wasatch | 60 min |
| May 11, 3:42 PM MDT | Special Weather Statement | SLC | Morgan, Weber | 33 min |
| May 11, 3:54 PM MDT | Special Weather Statement | SLC | Box Elder | 36 min |
| May 11, 3:58 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Weber | 32 min |
| May 11, 4:30 PM MDT | Special Weather Statement | SLC | Davis, Weber | 60 min |
| May 11, 4:32 PM MDT | Special Weather Statement | SLC | Duchesne | 58 min |
| May 11, 5:23 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Tooele, Weber | 52 min |
| May 11, 5:37 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Davis, Morgan, Weber | 38 min |
| May 11, 3:21 PM MDT | Severe Thunderstorm Warning | SLC | Uinta | 24 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.